PREPRINTS and OFFPRINTS

Last updated: 09 January 2017 Return to Nige Ray's homepage

The older documents here are available in dvi and ps formats; I have added pdf files for the later ones, and used pdf exclusively from mid 2003. Most of them have subsequently appeared in the mathematical literature (where improvements may have been made) and I have included the relevant references. From 2000, versions of almost every document have been uploaded to arXiv.

The equivariant K-theory and cobordism rings of divisive weighted projective spaces (with Megumi Harada, Tara Holm, and Gareth Williams) pdf

This document is scheduled to appear in the Tohoku Mathematical Journal 68(41) (2017), and calculates the equivariant complex oriented cohomology algebras (in the topological, rather than algebraic, sense) of certain singular algebraic varieties, namely those weighted projective spaces whose weights form a divisor chain. The answers agree with the predictions of GKM theory in the smooth situation, and involve piecewise algebraic objects, such as Laurent polynomials in the K-theoretic case, over the defining fan.


Weighted projective spaces and iterated Thom spaces (with Tony Bahri and Matthias Franz) pdf

This work appears in the Osaka Journal of Mathematics 51(1) (2014) 89--121, and is a sequel to our article on equivariant cohomology; it studies weighted projective spaces by considering their restrictions to specific primes p in terms of iterated Thom spaces, and computes their complex oriented cohomology algebras and homology coalgebras in terms of the resulting Thom isomorphisms. Particular attention is paid to the universal example, and the interpretation of certain top dimensional complex bordism classes as desingularisations.


The KO*-groups of BTm, the Davis-Januszkiewicz spaces, and certain toric manifolds (with Luis Astey, Anthony Bahri, Martin Bendersky, Fred Cohen, Donald Davis, Samuel Gitler, Mark Mahowald, and Reg Wood ) pdf

This article is appears in the Journal of Pure and Applied Algebra 218(2) (2014) 303--320; it adopts several complementary viewpoints (ranging from the Adams spectral sequence to CAT(K)-diagrams) in considering extensions to real K-theory of various complex K-theoretic computations in toric topology. In particular, it builds on Adrian Dobson's Manchester PhD thesis to compute KO*(BTm) for m > 2, and applies the outcome to analyse the KO*-algebras of Davis-Januszkiewicz spaces, and of quasitoric manifolds that are Sq2-acyclic.


Classifying weighted projective spaces (with Tony Bahri, Matthias Franz, and Dietrich Notbohm) pdf

This article appears in Fundamenta Mathematicae, 220 (2013) 217--226, and describes the classification of weighted projective spaces up to homeomorphism and up to homotopy equivalence. The first turns out to coincide with Al~Amrani's classification up to isomorphism of algebraic varieties, and the second follows from the fact that the Mislin genus of any weighted projective space is rigid; they are both expressed in terms of permissible operations on weight vectors.


Toric genera (with Victor Buchstaber and Taras Panov) pdf

This work appears in the International Mathematical Research Notices 2010(16) (2010) 3207--3262, and considers torus actions on stably complex manifolds from the viewpoint of our article below; it discusses formal group laws and Hirzebruch genera, Krichever's generalised elliptic genus, special unitary structures, and the combinatorial evaluation of genera on omnioriented quasitoric manifolds. It also proves that Krichever's generalised elliptic genus is universal amongst genera that are rigid on SU-manifolds, and conjectures that every omnioriented quasitoric SU-manifold is a stably complex boundary.


On Davis-Januszkiewicz Homotopy Types II; completion and globalisation (with Dietrich Notbohm) pdf

This article appears in Algebraic & Geometric Topology 10 (2010) 1747--1780, and builds on our rational investigation of spaces X whose integral cohomology ring realises the Stanley-Reisner algebra of a chosen simplicial complex K, begun in Part I. Here we consider the problem one prime at a time, and utilise Lannes' T functor and Bousfield-Kan type obstruction theory to study the p-completion of X by confirming uniqueness for joins of skeleta of simplices. We combine the rational and p-complete results by appealing to Sullivan's arithmetic square, and deduce integral uniqueness whenever the Stanley-Reisner algebra is a complete intersection. The version currently available here is slightly out of date ...


The equivariant cohomology of weighted projective spaces (with Tony Bahri and Matthias Franz) pdf

This article appears in the Mathematical Proceedings of the Cambridge Philosophical Society 146(02) (2009), 395--405. It computes the equivariant integral cohomology ring of an arbitrary weighted projective space; the answer is given by generators and relations amongst piecewise polynomials, and is shown to distinguish between all cases (unlike the non-equivariant ring). By way of application, a solution is given to a problem of Al Amrani concerning the weighted projectivisation of a split complex vector bundle. A sequel now exists that places the computations firmly within the context of toric topology, by developing more explicit links with lens spaces, localisations, Thom complexes, homotopy colimits, and complex cobordism.


An Invitation to Toric Topology: Vertex Four of a Remarkable Tetrahedron (with Victor Buchstaber) pdf

This invitation is not so much a survey, more a collection of ideas and examples that have driven the development of toric topology from four distinct viewpoints; it also aims to highlight several of their many interdisciplinary connections. It appears as the preface to the proceedings of the 2006 Osaka international conference, which were published in 2008 as volume 460 of the American Mathematical Society Contemporary Mathematics series.


The universal equivariant genus and Krichever's formula (with Victor Buchstaber) pdf

The English version of this article appears in Russian Mathematical Surveys 62(1) (2007), 178--180. It studies the universal equivariant genus for tangentially stably complex circle-manifolds M, and proposes connected representatives for the coefficients of the resulting power series (in contrast to the constructions of Sinha). It also extends a formula of Krichever concerning the case of isolated fixed points; his formula applies only to almost complex examples, and we stabilise by introducing appropriate signs. The longer article below, develops and extensively generalises these results, in collaboration with Taras Panov.


Categorical aspects of toric topology (with Taras Panov) pdf

This article appears in the American Mathematical Society Contemporary Mathematics Series Volume 460 (2008), 298 -322; it is based on the slides of my talk in Osaka on 2 June 2006, and contains results that we obtained over the previous six years (some of which were mentioned at the Keldysh Memorial Conference in Moscow on 26 August 2004). These include the rational formality of quasitoric manifolds, and the description of the rational Pontrjagin ring of loops on DJ(K) as the quadratic dual of the Stanley-Reisner algebra for any flag complexes K. The central theme is that category theory, both in the large and in the small, provides a valuable framework for the pursuit of algebraic and geometric insight into toric topology.


Spaces of polytopes and cobordism of quasitoric manifolds (with Victor Buchstaber and Taras Panov) pdf

This article appears in the Moscow Mathematical Journal 7 (2007) 219--242, and a version is lodged at arXiv as math/0609346. It applies geometric methods to the interpretation of quasitoric manifolds in terms of combinatorial data, and discusses the relationship with non-singular projective toric varieties. In particular, it applies Khovanskii's theory of analogous polytopes, and constructs representatives for every complex cobordism class as the quotient of a free torus action on a real quadratic complete intersection. The opportunity is taken to simplify and correct certain proofs of the first and third author from their 2001 article below (whose inconsistencies were identified by Kostya Feldman and Neil Strickland), which involves modifying our definition of the connected sum of polytopes.


Homotopy decompositions and real K-Theory of Bott towers (with Yusuf Civan) pdf

This article appears in K-Theory 34 (2005) 1-33, and a version is lodged at arXiv as math/0408261. It has evolved from the first author's Manchester PhD thesis, and considers the algebraic topology of certain sequences of toric manifolds, known as Bott towers. A simple decomposition is given of their suspensions into a wedge of Thom complexes, and the multiplicative structure of their real K-theory is deduced; the results are compared with those of Bahri and Bendersky (who used the Adams spectral sequence for additive calculations), and applied to the study of Bott towers in complex cobordism theory.


On Davis-Januszkiewicz homotopy types I; formality and rationalisation (with Dietrich Notbohm) pdf

This article appears in Algebraic & Geometric Topology 5 (2005) 31-51, and a version is lodged at arXiv as math/0311167. It is the first of a pair that investigate the homotopy type of Davis and Januszkiewicz's spaces DJ(K), whose integral cohomology ring realises the Stanley-Reisner algebra of a chosen simplicial complex K. It is couched in the language of model category theory, and shows that the singular cochain algebra of DJ(K) is formal as a differential graded noncommutative algebra; on specialising to the rationals, the corresponding property is confirmed for Sullivan's commutative cochain algebra, and the rationalisation of DJ(K) is proven to be unique in a family of special cases.


Posets of matrices and permutations with forbidden subsequences (with Julian West) dvi ps pdf

This paper is now in its final version (after ten years of work) and appears in the Annals of Combinatorics 7 (2003) 55-88. It studies the enumeration of permutations with specific forbidden subsequences in terms of a certain ranked poset of permutation matrices, and enumerates the saturated chains of length two; closed polynomial formulae related to the Robinson-Schensted correspondence are obtained, along with simple asymptotic estimates for some longer chains.


Colimits, Stanley-Reisner algebras and loop spaces (with Taras Panov and Rainer Vogt) dvi ps pdf

This article grew out of a talk at the International Conference on Algebraic Topology, held on the Isle of Skye in June 2001, and is lodged at arXiv as math/0202081; it appears in Algebraic Topology: Categorical Decomposition Techniques, Birkhauser Progress in Mathematics Volume 215 (2003) 261-291. We construct models for loops on Davis and Januszkiewicz's spaces DJ(K) (defined for finite simplicial complexes K), which rely on the development of homotopy colimits in the category of topological monoids and a proof that they commute with the classifying space functor. Whenever K is flag, the construction reduces to a standard colimit, which is a right-angled Artin or Coxeter group in the real or exterior case; in the complex case, it is a continuous analogue, which we call a circulation group.


Tangential structures on toric manifolds, and connected sums of polytopes (with Victor Buchstaber) dvi ps pdf

This article appears in International Mathematics Research Notices 4 (2001) 193-219, and is also lodged at arXiv as math/0010025. It answers the "Hirzebruch question" raised by the 1998 paper below, by proving that every complex cobordism class contains a toric manifold, which is necessarily connected; in addition, it confirms that the appropriate stably complex structure is associated with the torus action, and preserved by it. The concept of omniorientation is defined for the purpose, and an operation of connected sum is developed for simple convex polytopes endowed with specific combinatorial data. [Corrections, clarifications and extensions appear in work with Victor Buchstaber and Taras Panov above; none of the main results are affected]


Extensions of umbral calculus II; double delta operators, Leibniz extensions, and Hattori-Stong theorems (with Francis Clarke and John Hunton) dvi ps pdf

Many early versions of this work were developed throughout the 90s, and it now appears in the Annales de l'Institut Fourier 51(2), 297--336 (2001). The paper develops the theory of double delta operators, with applications to the study of Hopf algebroids of homology cooperations for complex oriented theories; it addresses the number theoretic questions which arise, and describes related generalisations of the Hattori-Stong theorem of complex K-theory.


Toric manifolds and complex cobordisms (with Victor Buchstaber)

This paper was originally written in Russian, and appears in Uspheki Mat Nauk 53 (1998) 2, 139-140; the translation is in Russian Mathematical Surveys 53 (1998) 2, 371-373. It proves that every complex cobordism class contains a disjoint union of suitably oriented toric manifolds (in the sense of Davies and Januszkiewicz) by introducing certain projective bundles over bounded flag manifolds; these provide alternatives to the Milnor hypersurfaces, which are shown not to be toric for cohomological reasons.


Combinatorial models for coalgebraic structures (with William Schmitt)
dvi ps pdf

This paper appears in Advances in Mathematics 138 (1998), 211-262, after eight years of gestation. It introduces the combinatorial category of cell sets, and employs them to generalise notions such as incidence coalgebra and Hopf algebra; steps are taken towards investigating the category as some sort of discrete analogue for topological spaces and spectra with cells in even dimensions.


A topological calculus for formal power series dvi ps pdf

This paper appears in Contemporary Mathematics 220 (1998), 293-311. It expands on my talk at the 1997 Northwestern Conference, and describes computations with formal power series over a graded ring in terms of cobordism theory; the results suggest a deeper layer of structure than is normally evident, and pose new problems in cobordism theory.


Hopf algebras of set systems (with Christian Lenart) dvi ps pdf

This paper appears in Discrete Mathematics 180 (1998), 255-280. It establishes a procedure for creating Hopf algebras out of certain set systems, which may be equipped with group actions; applications are described to the theory of delta operators, formal group laws, and chromatic polynomials.


Chromatic polynomials of partition systems (with Christian Lenart) dvi ps pdf

This paper appears in Discrete Mathematics 167/168 (1997), 419-444. It extends the domain of definition of the chromatic polynomial to a class of set systems known as partition systems, which may also be equipped with group actions; examples include the normalised conjugate Bell polynomials.


Double cobordism, flag manifolds, and quantum doubles (with Victor Buchstaber) dvi ps pdf

This 1996 preprint has never been published, but much of the material is incorporated into the following two documents:

Operations and quantum doubles in complex oriented cohomology theory (with Victor Buchstaber) dvi ps pdf

This paper appears in Homology, Homotopy and Applications 1 (1999), 169-185. It develops geometrical background to the quantum algebraic description of the algebra of cohomology operations in double complex cobordism, and interprets the constructions in the context of Boardman's eightfold way.

Flag Manifolds and the Landweber-Novikov Algebra (with Victor Buchstaber) G & T Volume 2

This paper appears in Geometry and Topology 2 (1998), 79-101. It introduces the complex bounded flag manifolds (as toric varieties, even), and discusses their combinatorial and geometrical structure; their complex cobordism is computed, and used to describe a geometrical interpretation of the dual of the Landweber-Novikov algebra.


Universal constructions in umbral calculus dvi ps pdf

This paper summarises my talk during the 1996 Rotafest at MIT, in which I described algebraic foundations for umbral calculus over a graded ring; it appears in the 1998 Birkhauser volume "Mathematical Essays in Honor of Gian-Carlo Rota", edited by Bruce Sagan and Richard Stanley.


A rational approach to Hopf rings (with John Hunton) dvi ps pdf

This paper appears in the Journal of Pure and Applied Algebra 101 (1995), 313-333 (a minor error has been corrected). It describes how Hopf ring computations which normally use the p-series of a formal group law may profitably be recast over the rationals by using the exponential series; applications are made to Landweber exact theories.


On the Hopf ring for symplectic oriented spectra (with Vassily Gorbunov and Paul Turner) dvi ps

This paper appears in the American Journal of Mathematics 117 (1995), 1063-1088. It makes considerable headway with computations in the appropriate mod 2 Hopf rings, emphasising the role played by the phi elements and proposing a model for the universal example.


Ultimate chromatic polynomials (with William Schmitt) dvi ps

This paper appears in Discrete Mathematics 125 (1994), 329-341. It describes the ultimate version of our enriched chromatic polynomial as an element of an appropriate free abelian group.


Return to Nige Ray's homepage.